By tinamtucker66 Latest Reply 2010-11-01 20:34:29 -0500
Started 2010-10-29 22:19:07 -0500

I was in the hospital and had been sick for several months. I keep being told I have a condition called "gastroparesis" because of my diabetes, and I'm also EXTREMELY insulin resistant. If I follow the diet the doctor suggest I basically can only eat low fat protein. No salads, no fiber, little dairy and when it comes to carbs I'm so sensitive I just look at them and by sugar goes up. Is anyone else dealing with this kind of condition? I already take 100 units of Lantus + 20 units Humlog 3 times and day and still having problems with high sugars and since stomach doesn't push through food for hours or days at a time I can keep anything under control. I started taking Reglan but I'm worried about all the side effects of the drug on top of the lawsuit commercials I see about the drug.

5 replies

Ginny in CO
Ginny in CO 2010-11-01 17:21:24 -0500 Report

jayabee, the first two links went to page not found…

That insulin dose seems really high for insulin resistance. Is your doctor an endocrinologist? Sounds like you should be seeing a specialist. In 35 years as an RN, I've had one DM2 patient who was on about 75 units after 30 years - and he was in for his 7th heart attack. The Humalog dose is also high. (With all due respect to the one who has MD after the name)

There are some other things you could try for the gp. Small meals can definitely help here. Chew gum with a little natural sweetner for as long as you can after a meal. Swallowing involves over 20 muscles and starts the whole process of peristalsis, which is the synchronized muscle wave that propels food through the gut. (This works after surgery too.)

Exercise, exercise and exercise. Break up your routine so that you are doing at least 10 minutes of walking or something that makes you use the abdominals in the side to side motion walking does, after a meal. The abdominal muscles massage the intestines and enhance peristaltic action. Anyone who can't walk much can do chair or bed exercises or check out a chi machine.

Another advantage to exercise with insulin resistance is controlling stress. Deep breathing for meditation (through the nose only) is very useful also. Drugs like metformin help control insulin levels that are produced and regulated through the pancreatic and hepatic systems. The extra insulin that stress hormones trigger is not. Develop multiple strategies and habits for keeping it down. Did you know we cry because those tears, unlike lubricating tears, have stress hormones? If you feel like crying, the hormones are too high, don't fight it.

There isn't enough consistent research on herbals for metabolic syndrome. I have played around with some but they are going to be like medicines (which are often plant derived - like metformin). The FDA basically looks for research showing the drug is effective in a reasonable percentage of the groups studied. That still means plenty of people the drug doesn't work for.

Apparently WebMD has more confidence in nutraceuticals. There is a new one on vinegar, it's a video. The recurring basis of any of these diagnosis is inflammation. Vitamin C is a natural anti-inflammatory. Steroids are too but they create more problems long term.
Nutraceuticals are more problematic because the doses offered by distributors may not reflect doses used in studies, nor are they always standardized to the active ingredient. The National Institute of Health has a Complementary and Alternative Medicine site @ Just found some papers that show Russian tarragon may work like metformin. Still early, all rodent studies.

As far as the Reglan, it has been around for a long time and I agree with Jayabee, know the side effects and discuss with your doctor if you have any. Also see if s/he will work with you to get the lowest effective dose. Some people are quite sensitive to meds and can get therapeutic response with lower doses. Or the combination of other practices allows a lower dose.

Two painful feet
Two painful feet 2010-10-30 18:37:27 -0500 Report

Hi! I have gastroparesis and I suffer with this problem. I'm sick most days and have bad pain. I'm on fentanyl pain patches. If I forget to put a new one on the third day, I start to go into withdrawls. Withdrawls are awful pain, sweating, chiles. I have a G-tube placed into my abdomium which has a tube that goes into my stomach. Through this food and medicine goes in. I have a very bad choching problem. When I have a sick day I take my food by liquid and my medicine goes 4 times a day. I hope you won't have to many bad days. If you want to talk to someone who understands. You can e-mail me through DC.
Your friend

jayabee52 2010-10-31 00:07:07 -0500 Report

Glad to see you around, JoAnna, and that you are feeling confident enough to participate.


jayabee52 2010-10-30 01:15:42 -0500 Report

Howdy Tina!
Welcome to the Diabetic Connect family !

Here are pages on gastroparesis from a couple of medical websites.

Here's from NIDDK:;

Here's from Mayo:;

There are several people on DC who have Gastro. You can go to the main discussions page. On the top right part of the page you will see a blue button which says "start a discussion" Directly below that there's a text box with a green box with a magnifying glass icon. Type "gastroparesis" into the text box and click the green box and you should find on the next page almost every occurance of gastroparesis in the discussions. (you should even find your own discussion)

Regarding your fear of Reglan, here is a WebMd article on Reglan: Look at the side effects mentioned and if you note any of them, tell your Dr. and ask him/her for an alternative med. My bride was on Reglan and she didn't report problems with it. But we are each individuals so what gives one person side effects can be used without problem by others.

Praying this gives you some ideas which will help.

God's richest blessings to you and yours